Advice on Taking Finasteride.

Good news. Or at least a mixed bag of news. I finally had a catheter inserted in my urethra. Doesn’t sound like good news. But in a way it was. I actually found out that there was very little pain involved. What was I so worried about?

Yeah it was part of a test they were performing on me. And after that, again the news is mixed. I told my urologist that I didn’t want to use catheters long term. You know I am only 51. I consider that young.

So I guess partly to appease me, he is going to take a pharmaceutical approach to the matter. So he upped my Tamsulosin to two pills a day. And he put me on Finasteride.

I never even heard of it. So I did a little research. Apparently it suppresses your Male hormone. And it lowers your sex drive and makes you lose body hair. I actually don’t like the sound of that.

Believe it or not, I like having body hair. My chest is hairy and I have a full moustache. I like that for some reason.

Then I think of the way my father died. He died a hairless, sexless old man. Is that what is in store for me?

I am looking mainly for people who have taken this drug. What kind of side effects did you notice with it? Did they finally subside while you were taking the drug? And were they reversible when you stopped taking it?

:):):):):slight_smile:

Incredibly, Jim, we have near simultaneous catheter related posts. It must be catheter week.

I have never taken finasteride, but I’m a long-time pharma industry veteran. If there are any technical, drug-related questions you have, feel free to PM me and I’ll do my best to help.

j

I’ve been taking Finasteride for years. Yes, my sex drive is lower and I’ve lost some body hair. But I take several other meds as well, and have some health problems that could be responsible for these changes. And I’ve gotten older. I really can’t blame any of it on the Finasteride.

I’ve been taking finasteride for 15 years. I haven’t lost body hair, and my sex drive is fine.

Been taking Finasteride (Propecia) for 16 years for hair loss on a medical doctors recommendation. It has worked great. Lots of long, full hair on my head with good texture especially for a 66 year old guy. Sex drive? Sometimes I wish it would take a little of the edge off. When my wife’s two hottie sisters come over, I have to leave the house. Haven’t lost any body hair.

I believe the dosage for BPH is something like 5x the dosage for hair loss…just a heads up for the OP.

Yes, important point! To be clear, I’ve been taking finasteride for BPH.

Another point, sexual side effects are reported in less than 10% of patients.

Third point, the side effects go away if you stop taking the drug, so there’s an escape there.

Can’t find anything about body hair loss, though.

Maybe not.

I don’t put a lot of stock into these self reports, though.

Here’s a good article about the nocebo and placebo effect in men taking finasteride:

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3481923/

Don’t recall reading anything about that. Since finasteride reduces the amount of DHT testosterone converts, it can help men prone to male pattern baldness by slowing down the rate of balding. Higher DHT levels can also mean less appearance of hair growth on the back, in the ears, etc. The kind of hair growth we see when we get older. It’s unlikely to make chests and upper lips less hairy.

I’ve been on finasteride for about 10 years (5 mg, the minimum dose for BHP) and I’m still a horny, hairy dude and things still work the way I like. I’m 51 like the OP.

But, if my libido or erectile function lessened after 10 years, that wouldn’t be surprising and I would be jumping to conclusions to blame it on finasteride.

That sentence should start with “Lower.”

Modding: thread moved to IMHO.

I took finasteride for a brief period about 20 years ago as treatment for an enlarged prostate. Within a couple of days my nipples became quite sore and a bit swollen. I quit taking it. Did not notice any lowering of my sex drive, or increase of hair on my bald pate. Nipples went back to normal in a few days.

I told the doctor about this. He didn’t believe me or that finasteride could be the problem.

I changed doctors. Sore nipples are very uncomfortable; I’ve learned to have sympathy for folks who suffer from this.

Just talked to my urologist (he returned my phone call). And believe it or not, some of the info he gave me may have been good news too.

He said Finasteride does not make you lose body hair after all. It actually may make you gain some.

Also I am still not sure if the results are reversible. You have to take if for a couple of months to get the full benefit, apparently. And some issues may not come up for years (I read on the internet). If you take if for that time, and stop, do the side effects subside? That is at least my main concern now.

According to my urologist, the side effects subside. So do the intended effects.

But let’s cut to the chase. If you have BPH you have three choices: drugs, a catheter for the rest of your life, or surgery. Which of those scares you more?